You are not permitted to download, save or email this image. Visit image gallery to purchase the image.
Type 1 diabetics are being urged to continue using their prescribed insulin, despite the discovery of a batch of the medication which is causing blood sugar levels to spike alarmingly.
People who use NovoRapid insulin have reported issues with the medication, and the issues have been traced back to batch KR72M95.
The national medicines authority Medsafe was aware of the problem, but as yet had not recalled the insulin.
Diabetes New Zealand said it was very concerned by the reports of faulty insulin, and said this was the second incident with insulin quality in the past three years.
"We extend our compassion to those affected by this, knowing it will cause distress for many who are already living with a very challenging condition," chief executive Heather Verry said.
The issues with NovoRapid have been particularly challenging for parents of diabetic children, and the Otago Daily Times understands Otago parents have been vocal in raising the issue with authorities.
"We do not wish there to be undue concern around this," Ms Verry said.
"It is important to be aware that not everyone using NovoRapid is affected ... we strongly urge that people continue to use their NovoRapid."
A Medsafe spokesman said the issues with NovoRapid were being investigated, but in the meantime people should talk to their pharmacists and try to obtain supplies from a different batch.
"Medsafe has contacted the product’s supplier to urgently obtain information about the batch ...
information provided to Medsafe by the supplier to date does not indicate a product quality issue."
The spokesman said no information would suggest a recall of the insulin was necessary, but the the situation would continue to be reviewed.
"For those using insulin pumps there is also the option to change insulin.
"However, this should only be done in consultation with your GP or diabetes nurse."